Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 122, NWS Des Moines, IA

May 17, 2017Adair County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 3:37 PM CDT for Adair County, Guthrie County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 3:37 PM CDT (20:37 UTC)
Expired
May 17, 2017, 4:00 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adair County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS53 KDMX 172037
SVRDMX
IAC001-077-172115-
/O.NEW.KDMX.SV.W.0122.170517T2037Z-170517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
337 PM CDT WED MAY 17 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Guthrie County in west central Iowa...
  Northwestern Adair County in southwestern Iowa...

* Until 415 PM CDT.

* At 337 PM CDT, a severe thunderstorm was located 12 miles west of
  Stuart, or 13 miles northwest of Greenfield, moving north at 65
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Guthrie Center, Adair, Casey and Menlo. 

This includes Interstate 80 between mile markers 73 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for southwestern
and west central Iowa.

LAT...LON 4175 9471 4165 9433 4131 9449 4143 9470
      4160 9470 4160 9473
TIME...MOT...LOC 2037Z 199DEG 58KT 4148 9456 

HAIL...0.75IN
WIND...60MPH
 
$$

MF
1 follow-up statement
478 
WWUS53 KDMX 172100
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
400 PM CDT WED MAY 17 2017

IAC001-077-172109-
/O.CAN.KDMX.SV.W.0122.000000T0000Z-170517T2115Z/
Guthrie IA-Adair IA-
400 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GUTHRIE AND
NORTHWESTERN ADAIR COUNTIES IS CANCELLED...
        
This warning has been replaced by a separate Severe Thunderstorm 
Warning for Guthrie and Adair Counties.  Winds gusts to 60 mph are 
still possible.

A tornado watch remains in effect until 700 PM CDT for southwestern
and west central Iowa.


LAT...LON 4175 9471 4165 9433 4131 9449 4143 9470
      4160 9470 4160 9473
TIME...MOT...LOC 2058Z 199DEG 58KT 4183 9440 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:49 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 17, 12:49 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1249 PM CDT Wed May 17 2017

...Updated for 18z Forecast and Aviation Discussions...

.UPDATE...
Issued at 1250 PM CDT Wed May 17 2017

Updated PoPs and sky cover for this afternoon with ongoing trends
and hi-res models. With the issuance of tornado watch 231, have
included severe wording from now through 00z this evening.

17z SPC mesoanalysis shows SBCAPE values of around 2500+J/kg in
the vicinity of the storms over the western part of the CWA
currently north of Denison and Carroll. These storms have moved
into a weaker area of 0-1km and 0-3km SRH values. Hi-res models
handling these well moving them north-northeastward and into
southern Minnesota by around 21z. Attention shifts then back to
the southwest and thunderstorms that will enter southwest Iowa
around 20z and rotate through central Iowa by early this evening.

&&

.SHORT TERM.../Today through Tonight/
Issued at 349 AM CDT Wed May 17 2017

Potential for a very active day including tornadoes across central
Iowa this afternoon into the early evening.  Deep convection late
last evening into the overnight has helped to stabilize the
atmosphere somewhat.  However, strong south flow into the state
continues to help instability regenerate early this morning with
another round of thunderstorms approaching western Iowa at 3 AM. Main
upper system was beginning to lift northeast over the Texas
panhandle and will approach the state this afternoon.

The convection currently approaching the state is expected to remain
largely across the northwest portion of the forecast area through
daybreak into mid morning.  Meanwhile, additional convection
currently across Kansas will race northeast into central Iowa as
moisture surges back northward into the state.  By midday, the main
synoptic front will be near the IA/MN border with the bulk of
convection/precipitation in northern Iowa and areas farther north
and west.  Much of the remainder of central Iowa will be in the warm
sector with surface based capes of 1000-1500J/KG by mid afternoon
along with very good bulk shear of 50kts+ and decent helicity values
of 100-200 m2/s2.  Shorter term models have actually been suggesting
an initial round of strong storms around midday into early afternoon
that should race north across central Iowa, however the main concern
comes by mid to late afternoon as wind shift/trof axis enters
southwest Iowa and races northeast and should provide the focus for
storm development at peak heating.  These storms will likely
initiate around 3-4 pm and with Bunkers motion suggestion movement
around 200@50kt, these storms will be racing quickly north
northeast.  The setup is quite analogous to many of the cooler
season tornado events that occur in Iowa and the likelihood of
tornadoes with these storms seems relatively good and the enhanced
outlook from SPC is in line with expectations at this point.

These storms will likely exit to the north and east by evening with
lingering pcpn in the far north overnight near the deformation zone.
Otherwise, cooler and drier air will spread across the state as
northwest winds increase in the cold advection behind the system.

.LONG TERM.../Thursday through Tuesday/
Issued at 349 AM CDT Wed May 17 2017

Thursday...
At 12z Thu, the upper low which contributed to today's svr wx
potential should be located near the Great Lakes Region. Large-
scale subsidence will be settling in across Iowa behind this
system, serving to keep Thursday dry. 850MB temps drop from near
+15C at 12z this morning, to near +7C at 12z Thu. With CAA in
place and soundings indicating SC field, 10F to 15F drop in temps
from Wed to Thu seems appropriate. If SC deck thick enough to
block sun during much of daytime heating hours, then 15F to 20F
degree drop may be more prudent.

Friday through this weekend...
08z Wed water vapor imagery picking up on deep (538dam heights at
500mb), well-defined upper low spinning over eastern Oregon/SE
Washington. Looking back at the past few 00z/12z model runs,
trends have certainly been slower with the progression of this low
towards the upper Midwest. 00z Wed NAM definitely faster than 00z
Wed ECMWF (slowest) and 00z Wed GFS. The 00z Wed ECMWF did speed
up slightly towards the 00z Wed GFS from the 12z Tue ECMWF. So
feel 00z Wed GFS/ECMWF blend appropriate for tracking this low.
All models depict negative tilting, with the sfc low near SW Iowa
and the 850mb low near NW IA/SE SD by 12z Sat. Ahead of the
system, especially the GFS, smatters the western half of Iowa with
lift driven by reinforcing rounds of theta-e/moisture advection.
Gulf wide open as 850mb LLJ easily taps into moisture source.
PWATs generally in the 1 inch to 1.5 inch range, and forecast
soundings show decent, though certainly not great precip
efficiency potential. In all, expect a widespread, prolonged
period of rain from Friday morning through Saturday afternoon as
cold front doesn't pass through Iowa until 00z- 06Z Sun. SVR
potential nil as best energy only makes it as far north as the
Ozarks.

Large-scale subsidence looks to set in by Sunday. The Canadian
model is an extreme slow outlier as it keeps this system around
through Sunday. Given reliability of Canadian model, cannot
justify leaning towards its solution. Thus, have removed POPs as
best as could be for collaboration purposes on Sunday. Expect
subsequent shifts to remove POPs even further for Sunday into
Monday.

Next Week...
Long-range models struggling with handling track of next upper
low. 00z Wed ECMWF has deep low passing through North Dakota,
where the GFS is void of this feature. Ensemble trends showing
near-normal 850mb temps, so initially thinking near-normal
temperatures in the 70s/50s seem suggested at this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1250 PM CDT Wed May 17 2017

Main concern is timing of thunderstorms that will move through
central Iowa impacting the terminals this afternoon and evening
along with gusty winds. Have tried to time the heavier
thunderstorms with TEMPO groups of just a few hours, though
amendments may be needed to adjust timing as well as conditions.
The thunderstorms will be past most the terminals by mid-evening.
While conditions may improve back into VFR after the storms pass,
clouds are expected to move back in after midnight through
Thursday morning with MVFR ceilings expected over the northern
sites with low VFR ceilings over the southern sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
SHORT TERM...Cogil
LONG TERM...Kotenberg
AVIATION...Ansorge
Hazardous weather outlook, May 17, 3:31 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Wed May 17 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight to enhanced risk for strong to severe
thunderstorms this afternoon and evening. The main threat will be
weak, fast-moving, isolated tornadoes. Damaging winds, large hail,
and periods of heavy rain are secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flooding is possible in the coming days due to recent
rainfall that may cause some rivers to leave their banks.

Non-severe thunderstorms are possible Friday through Saturday, as
well as Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Ansorge

In the hours before

Local storm report, May 17, 3:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             JOHNSTON                41.69N 93.70W
05/17/2017  E0.88 INCH       POLK               IA   TRAINED SPOTTER

&&

CW
Local storm report, May 17, 3:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             2 S POLK CITY           41.74N 93.72W
05/17/2017  E1.00 INCH       POLK               IA   OFFICIAL NWS OBS

            WIND GUSTS ESTIMATED AROUND 40 TO 50 MPH AT
            NWS OFFICE IN JOHNSTON.

&&

BF
Local storm report, May 17, 3:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 S CRESTON             41.02N 94.36W
05/17/2017  M60 MPH          UNION              IA   AWOS

&&

CM
Local storm report, May 17, 3:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     OGDEN                   42.04N 94.03W
05/17/2017  E55 MPH          BOONE              IA   TRAINED SPOTTER

            DIME SIZE HAIL. STREET FLOODING ALSO
            OCCURRING.

&&

CM
Local storm report, May 17, 3:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     4 NE TRIPOLI            42.85N 92.19W
05/17/2017  M65 MPH          BREMER             IA   TRAINED SPOTTER

&&

CM
Local storm report, May 17, 3:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 NNE WATERLOO          42.54N 92.33W
05/17/2017  E1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningDMXCrawford43 min
May 16, 7:41 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Sac49 min
May 16, 7:53 PM CDTSevere Thunderstorm WarningDMXCass37 min
May 16, 7:59 PM CDTTornado WarningDMXCarroll16 min
May 16, 8:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac, Webster45 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac42 min
May 16, 8:22 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Dallas, Greene and 1 more38 min
May 16, 8:48 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Humboldt, Webster, Wright42 min
May 16, 8:50 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas40 min
May 16, 8:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie33 min
May 16, 9:18 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie22 min
May 16, 9:19 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth56 min
May 16, 9:26 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more49 min
May 16, 9:30 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story15 min
May 16, 9:42 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story34 min
May 16, 9:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth26 min
May 16, 10:13 PM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin, Marshall, Story29 min
May 16, 10:15 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Worth33 min
May 16, 10:40 PM CDTSevere Thunderstorm WarningDMXButler, Grundy, Hardin22 min
May 16, 10:46 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
May 16, 11:19 PM CDTSevere Thunderstorm WarningDMXRinggold, Union26 min
May 17, 12:35 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Poweshiek40 min
May 17, 2:42 PM CDTSevere Thunderstorm WarningDMXDallas, Madison28 min
May 17, 3:02 PM CDTSevere Thunderstorm WarningDMXDallas, Polk43 min
May 17, 3:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer27 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningDMXBoone, Story35 min
May 17, 3:29 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union29 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more44 min
May 17, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Marion, Union, Warren and 1 more43 min
May 17, 3:59 PM CDTTornado WarningDMXAppanoose, Monroe46 min
May 17, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more43 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningDMXKossuth22 min
May 17, 4:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more63 min
May 17, 4:36 PM CDTTornado WarningDMXMahaska, Monroe, Wapello27 min
May 17, 4:53 PM CDTSevere Thunderstorm WarningDMXBoone, Grundy, Hamilton, Hardin, Jasper, Marshall and 3 more67 min
May 17, 5:11 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Webster49 min
May 17, 5:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright59 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello39 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler43 min
May 17, 5:53 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth34 min
May 17, 6:01 PM CDTSevere Thunderstorm WarningDMXEmmet8 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer9 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.